Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Can dehydration cause an elevation in haemoglobin and hematocrit level?

User rating for this question
Answered by

Practicing since : 2002
Answered : 2397 Questions
Can you have a hemoglobin count of 18.5 and Hemacrit count of 55 as a result of being dehydrated and to much alcohol over a few weeks? How long to reverse the numbers?
Posted Mon, 15 Apr 2013 in Blood Disorders
Answered by Dr. Robert Galamaga 3 hours later
Hello and thank you for sending a question.

Your question is a very good one and I will work on providing you with some information and recommendations.

It is theoretically possible that significant dehydration could cause an elevation in your hemoglobin and hematocrit. In your case this would be very unusual because we generally don't see the hemoglobin rise to the level of 18.5 From dehydration alone.

In your case the primary concern is that your doctors need to evaluate you for a condition known as polycythemia. If you have polycythemia it is categorized by either a central cause or a secondary cause. A central or primary polycythemia involves a malfunction of one of your bone marrow cells.

There are multiple possible secondary causes of this condition. One of these causes includes sleep apnea. Also patients who smoke a significant amount of cigarettes can also have an elevation of hemoglobin. Lastly patients who have Chronic exposure to carbon monoxide may develop an elevation of hemoglobin as well.

I would suggest that you seek the expertise of a hematologist for further evaluation and consideration of additional diagnostic testing.

Thanks again for sending the question. Please let me know if you have any additional concerns.


Dr Galamaga
Above answer was peer-reviewed by
Follow-up: Can dehydration cause an elevation in haemoglobin and hematocrit level? 11 hours later
I failed to mention that I have been on testostrone therapy for two years. Could that be the culprit that is raising the numbers? If so, what would you do?
Answered by Dr. Robert Galamaga 9 hours later
Hello again and thank you for your follow up.

It is absolutely possible that taking testosterone could cause an increase in your hemoglobin. I assume that your doctors carefully tested your testosterone level to determine that you had a testosterone deficiency prior to prescribing you with this testosterone medication. If this is not the case I suggest that you discuss this at length with your hematologist would be indicated in order to decide how to proceed with further laboratory investigation and treatment if needed.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor